Texas, 2011

Hail in Texas, November 22, 2011

November 22, 2011 · NWS EWX · 1 event in 1 county or zone

A cold front caused a line of non-severe thunderstorms that produced small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front caused a line of non-severe thunderstorms that produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 22, 2:37 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Nov 22, 2:37 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
237 AM CST TUE NOV 22 2011

.DISCUSSION...
500 HPA TROF OVER NORTH TEXAS TO OKLAHOMA AND KANSAS IS MOVING
QUICKLY EAST EARLY THIS MORNING...IN A PATTERN THAT WILL TAKE
THE AREA OF SHOWERS AND THUNDERSTORMS FROM CENTRAL TEXAS TO THE
HILL COUNTRY QUICKLY EAST EARLY THIS MORNING ACROSS THE REST OF
SOUTH CENTRAL TEXAS. THE 06Z TO 08Z TRENDS THIS MORNING SHOW
THAT SOME OF THE THUNDERSTORMS FROM THE HILL COUNTRY TO PARTS
OF CENTRAL TEXAS COULD STILL BE STRONG...WHERE WINDS AND SOME
HAIL WOULD BE THE MAIN IMPACTS. THE AREA OF SHOWERS AND
THUNDERSTORMS FROM WEST OF AUSTIN TO NEAR UVALDE CONTINUES TO
LOOSE STRENGTH SOUTHWEST OF A FREDERICKSBURG TO UVALDE LINE EARLY
THIS MORNING. FROM NORTHEAST OF FREDERICKSBURG TO WEST OF AUSTIN...
A FEW ISOLATED STRONGER STORMS CONTINUE. THIS AREA OF SHOWERS AND
THUNDERSTORMS WILL MOVE OVER THE REST OF SOUTH CENTRAL TEXAS THIS
MORNING...BRINGING MOSTLY A BRIEF PERIOD OF RAIN ALONG WITH
OCCASIONAL LIGHTNING AND SOME THUNDER. BY LATE MORNING AND EARLY
AFTERNOON...EXPECT THE AREA OF SHOWERS AND THUNDERSTORMS TO BE
OVER THE EAST PART OF SOUTH CENTRAL TEXAS AND MOVE EAST OF THE
AREA IN THE MID TO LATE AFTERNOON. THE NEXT CHANCE OF RAIN AFTER
TODAY WILL COME FRIDAY.

IN THE MEANTIME...THE MODIFIED/DRIER AIRMASS INITIALLY IN WAKE OF
THE PACIFIC COLD FRONT TODAY WILL BE REPLACED BY A WAVE OF COOLER
AIR FROM THE NORTH AND NORTHEAST TONIGHT.  DRIER AND COOLER
CONDITIONS ON TUESDAY NIGHT WILL BE FOLLOWED BY A MOSTLY SUNNY AND
PLEASANT DAY WEDNESDAY.

ON THURSDAY...THE PROCESS OF INCREASING CLOUDS WILL BEGIN
AGAIN... WITH INITIALLY MOSTLY SUNNY SKIES EARLY THAT WILL
PARTLY CLOUDY IN THE LATE AFTERNOON TO EARLY EVENING.  SKIES
ARE THEN EXPECTED TO TURN CLOUDY THURSDAY NIGHT. THE 500 HPA TROF
FORECAST FOR THURSDAY NIGHT WILL BE OVER THE SW U.S...MOVING
QUICKLY TOWARD SOUTH CENTRAL TEXAS FROM THE WEST. WITH THIS LATE
NOVEMBER PATTERN WILL SHOW A CHANCE OF SHOWERS OR THUNDERSTORMS
FOR FRIDAY THROUGH FRIDAY NIGHT. MOISTURE RETURN THURSDAY NIGHT
AND FRIDAY WILL BE EFFICIENT ENOUGH TO BRING CONSIDERABLE LOW
CLOUDINESS. AS THE 500 HPA TROF MOVES ACROSS THE AREA FRIDAY
AND FRIDAY NIGHT...EXPECT ENOUGH INSTABILITY FOR RAIN...SHOWERS
OR THUNDERSTORMS TO DEVELOP.  EXPECT THE SHOWERS AND THUNDERSTORMS
TO BE OVER THE EAST PARTS OF SOUTH CENTRAL TEXAS SATURDAY MORNING
AND MOVE EAST OF SOUTH CENTRAL TEXAS BY THE EARLY AFTERNOON
SATURDAY. THE FAST MOVING PACIFIC COLD FRONT SWEEPING ACROSS SOUTH
CENTRAL TEXAS SATURDAY WILL BRING MORE COLD AIR AND MODERATE TO
STRONG NORTHWEST WINDS ACROSS SOUTH CENTRAL TEXAS.

THE DRY AND BREEZY CONDITIONS ON SATURDAY AFTERNOON WILL BE
FOLLOWED BY A CLEAR AND COLD NIGHT SATURDAY NIGHT.  SUNNY AND
MILD CONDITIONS ARE EXPECTED SUNDAY.  WINDS MAY PICKUP BRIEFLY
LATE SUNDAY MORNING TO THE EARLY AFTERNOON...AND THEN DECREASE
IN THE LATE AFTERNOON...SETTING UP ANOTHER MOSTLY CLEAR AND
COLD NIGHT FOR SUNDAY NIGHT. THE DRY WEATHER CONDITIONS ARE EXPECTED
TO CONTINUE ON MONDAY OF NEXT WEEK...FOLLOWED BY ANOTHER FAST MOVING
COLD FRONT FROM THE NORTH AND NORTHWEST ON TUESDAY. THIS WILL SET
UP FEW DAYS OF SUNNY AND MILD AFTERNOONS...FOLLOWED BY MOSTLY
CLEAR AND COLD NIGHTS...FROM TUESDAY AFTERNOON AND WEDNESDAY
THROUGH FRIDAY OF NEXT WEEK.

.FIRE WEATHER...
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS
AFTERNOON FROM THE SOUTHERN EDWARDS PLATEAU TO THE RIO GRANDE
PLAINS...WHERE DRY AND BREEZY NORTHWEST WINDS ARE EXPECTED. ALTHOUGH
DRY CONDITIONS WILL PERSIST ON WEDNESDAY...WINDS WILL BE LIGHTER.
ON SATURDAY...MODERATE TO STRONG NORTHWEST WINDS ARE EXPECTED...WITH
LOW RELATIVE HUMIDITY.  THIS WILL CREATE ELEVATED TO NEAR CRITICAL
FIRE WEATHER CONDITIONS FOR SOUTH CENTRAL TEXAS ON SATURDAY.
LIGHTER WINDS ARE EXPECTED SUNDAY...AS LOW HUMIDITIES CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              79  49  73  45  73 /  50   0   0   0  -
AUSTIN BERGSTROM INTL AIRPORT  81  43  73  43  74 /  50   0   0   0  -
NEW BRAUNFELS MUNI AIRPORT     81  43  74  44  74 /  40   0   0   0  -
BURNET MUNI AIRPORT            76  45  72  47  71 /  30   0   0   0  -
DEL RIO INTL AIRPORT           81  46  73  49  73 /  10   0   0   0  -
GEORGETOWN MUNI AIRPORT        77  46  72  43  72 /  50   0   0   0  -
HONDO MUNI AIRPORT             83  42  76  42  75 /  20   0   0   0  -
SAN MARCOS MUNI AIRPORT        80  46  73  43  73 /  50   0   0   0  -
LA GRANGE - FAYETTE REGIONAL   80  48  73  43  74 /  70  -    0   0  -
SAN ANTONIO INTL AIRPORT       82  47  75  47  74 /  40   0   0   0  -
STINSON MUNI AIRPORT           84  48  76  46  76 /  40   0   0   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...05
SYNOPTIC/GRIDS...08
Hazardous weather outlook, Nov 21, 4:49 PM CST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
449 PM CST MON NOV 21 2011

TXZ171>173-183>194-202>209-217>225-228-222315-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
449 PM CST MON NOV 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE WEATHER TONIGHT ACROSS AREAS
NORTH OF A ROCKSPRINGS TO BLANCO TO TAYLOR LINE. THE MAIN THREAT
FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A FEW STRONG STORMS WILL BE POSSIBLE OVER THE COUNTIES EAST OF
I-35 IN THE LATE MORNING AND EARLY AFTERNOON HOURS. HOWEVER...
SEVERE WEATHER POTENTIAL IS EXPECTED TO BE FARTHER EAST OVER
SOUTHEAST TEXAS LATER IN THE DAY.

A PAIR OF MOSTLY DRY COLD FRONTS ARE EXPECTED TO INCREASE THE
POTENTIAL FOR FIRE SPREAD...MAINLY OVER WESTERN PARTS OF SOUTH
CENTRAL TEXAS TUESDAY...AND OVER NEARLY ALL OF SOUTH CENTRAL TEXAS
ON SUNDAY. ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE
POSSIBLE TUESDAY AFTERNOON AND EARLY TUESDAY EVENING OVER THE
SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS COUNTIES. ELEVATED
TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS ALL
OF SOUTH CENTRAL TEXAS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IF SEVERE WEATHER
DEVELOPS OVER THE HILL COUNTRY.

In the hours before

Special weather statement, Nov 21, 11:25 PM CST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1125 PM CST MON NOV 21 2011

TXZ171-220615-
LLANO-
1125 PM CST MON NOV 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LLANO COUNTY UNTIL 1215
AM CST...

AT 1124 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR FIELD CREEK...OR 16 MILES NORTHWEST OF
LLANO...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LLANO...
  BUCHANAN DAM...
  KINGSLAND...
  VALLEY SPRING...
  BABY HEAD...
  LONE GROVE...
  STOLZ...
  BLUFFTON...
  TOW...
  GAINESVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Nov 22, 12:17 AM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1217 AM CST TUE NOV 22 2011

TXZ171-184>186-188-202-203-220700-
EDWARDS-GILLESPIE-KERR-KINNEY-LLANO-REAL-UVALDE-
1217 AM CST TUE NOV 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN UVALDE...
NORTHERN REAL...EXTREME SOUTHWESTERN LLANO...NORTHEASTERN KINNEY...
NORTHWESTERN KERR...NORTHWESTERN GILLESPIE AND EDWARDS COUNTIES UNTIL
100 AM CST...

AT 1211 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST
OF MASON TO 8 MILES EAST OF CARTA VALLEY...AND MOVING SOUTHEAST AT 20
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DOSS...
  VANCE...
  HARPER...
  CHERRY SPRING...
  KERR WILDLIFE MANAGEMENT AREA...
  MOUNTAIN HOME...
  BARKSDALE...
  HILLTOP...
  KICKAPOO CAVERN STATE PARK...
  PRADE RANCH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Nov 22, 1:05 AM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
105 AM CST TUE NOV 22 2011

TXZ171-172-220745-
BURNET-LLANO-
105 AM CST TUE NOV 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BURNET AND SOUTHERN LLANO
COUNTIES UNTIL 145 AM CST...

AT 100 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR LOYAL VALLEY...OR 18 MILES SOUTHEAST OF
MASON...MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LLANO...
  KINGSLAND...
  BUCHANAN DAM...
  PRAIRIE MOUNTAIN...
  OXFORD...
  STOLZ...
  GAINESVILLE...
  GRANITE SHOALS...
  INKS LAKE STATE PARK...
  HORSESHOE BAY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Nov 22, 2:18 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
218 AM CST TUE NOV 22 2011

TXZ172-173-192-220900-
BURNET-TRAVIS-WILLIAMSON-
218 AM CST TUE NOV 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BURNET...NORTHWESTERN
WILLIAMSON AND EXTREME NORTHWESTERN TRAVIS COUNTIES UNTIL 300 AM
CST...

AT 214 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR OATMEAL...OR NEAR BERTRAM...MOVING NORTHEAST
AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BERTRAM...
  SHADY GROVE...
  JOPPA...
  LIBERTY HILL...
  WATSON...
  MAHOMET...
  BRIGGS...
  ANDICE...
  FLORENCE...
  JARRELL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Nov 22, 2:21 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
221 AM CST TUE NOV 22 2011

TXZ171-172-188-190-192-220900-
BLANCO-BURNET-GILLESPIE-LLANO-TRAVIS-
221 AM CST TUE NOV 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BLANCO...SOUTHWESTERN
BURNET...NORTHWESTERN TRAVIS...SOUTHEASTERN LLANO AND NORTHEASTERN
GILLESPIE COUNTIES UNTIL 300 AM CST...

AT 219 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BLOWOUT...OR 14 MILES WEST OF ROUND
MOUNTAIN...MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROUND MOUNTAIN...
  MARBLE FALLS...
  SANDY...
  GRANITE SHOALS...
  HORSESHOE BAY...
  MEADOWLAKES...
  CYPRESS MILL...
  SPICEWOOD...
  SMITHWICK...
  COTTONWOOD SHORES...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Nov 22, 3:00 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 AM CST TUE NOV 22 2011

TXZ172-173-190-192-220945-
BLANCO-BURNET-TRAVIS-WILLIAMSON-
300 AM CST TUE NOV 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN BLANCO...
SOUTHERN BURNET...WESTERN WILLIAMSON AND NORTHERN TRAVIS COUNTIES
UNTIL 345 AM CST...

AT 258 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR SPICEWOOD...OR 10 MILES SOUTHEAST OF MARBLE
FALLS...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CEDAR PARK...
  ANDERSON MILL...
  ROUND ROCK...
  WINDEMERE...
  GEORGETOWN...
  PFLUGERVILLE...
  SERENADA...
  LAGO VISTA...
  LIBERTY HILL...
  LEANDER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

The radar

The Ft Hood radar (KGRK), 36 km away, was scanning. The volume nearest the first event began at 09:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Williamson

When
November 22, 3:39 AM CST
Where
Williamson County, 1.19 mi E of Old Round Rock
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
30.500, -97.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350685.